Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 20, 2009, 6:09 PM CDT for 4 counties in Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2009, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 20, 2009, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:10 PM CDT | FUNNEL CLOUD | 2 W Waverly, KS | |
| Jun 20, 6:10 PM CDT | TORNADO | 2 W Waverly, KS | BRIEF TOUCHDOWN FROM EARLIER STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 202309 TORTOP KSC003-031-059-139-202345- /O.NEW.KTOP.TO.W.0015.090620T2309Z-090620T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 609 PM CDT SAT JUN 20 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS... NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS... SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 604 PM CDT...COFFEY COUNTY LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR BETO JUNCTION...OR 27 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... WAVERLY... WILLIAMSBURG... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 175. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3857 9540 3835 9541 3834 9569 3845 9571 TIME...MOT...LOC 2308Z 253DEG 19KT 3839 9564 $$
2 follow-up statements
000 WWUS53 KTOP 202320 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 620 PM CDT SAT JUN 20 2009 KSC003-202329- /O.CAN.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/ ANDERSON- 620 PM CDT SAT JUN 20 2009 ...THE TORNADO WARNING FOR NORTHWESTERN ANDERSON COUNTY HAS BEEN CANCELLED... AT 619 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO WILL PASS NORTH OF THE AREA...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 3857 9540 3839 9541 3839 9562 3848 9563 TIME...MOT...LOC 2319Z 253DEG 19KT 3841 9557 $$ KSC031-059-139-202345- /O.CON.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/ OSAGE-FRANKLIN-COFFEY- 620 PM CDT SAT JUN 20 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHEASTERN COFFEY...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN OSAGE COUNTIES... AT 618 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A TORNADO. THIS AREA OF STRONG ROTATION WAS LOCATED NEAR WAVERLY...OR 22 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WILLIAMSBURG. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... CARS AND TRUCKS ARE EASILY TOSSED AROUND AND DESTROYED BY TORNADOES. LEAVE THE VEHICLE AND GO TO THE BASEMENT OF A BUILDING. IF NO BUILDING IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. AVOID OVERPASSES. && LAT...LON 3857 9540 3839 9541 3839 9562 3848 9563 TIME...MOT...LOC 2319Z 253DEG 19KT 3841 9557 $$
000 WWUS53 KTOP 202333 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT SAT JUN 20 2009 KSC031-139-202343- /O.CAN.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/ OSAGE-COFFEY- 633 PM CDT SAT JUN 20 2009 ...THE TORNADO WARNING FOR NORTHEASTERN COFFEY AND SOUTHEASTERN OSAGE COUNTIES HAS BEEN CANCELLED... AT 633 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE AREA...THUS THE WARNING HAS BEEN CANCELLED. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 162 AND 168. LAT...LON 3854 9540 3841 9541 3840 9550 3847 9551 TIME...MOT...LOC 2333Z 253DEG 19KT 3843 9548 $$ KSC059-202345- /O.CON.KTOP.TO.W.0015.000000T0000Z-090620T2345Z/ FRANKLIN- 633 PM CDT SAT JUN 20 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHWESTERN FRANKLIN COUNTY... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 4 MILES SOUTH OF WILLIAMSBURG...OR 18 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... WILLIAMSBURG. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 3854 9540 3841 9541 3840 9550 3847 9551 TIME...MOT...LOC 2333Z 253DEG 19KT 3843 9548 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:25 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 20, 3:25 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT SAT JUN 20 2009 .DISCUSSION... AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA. PLUME OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED. SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING. SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS BACK UP INTO THE LOWER TO MID 90S. SALLY MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA. WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS. MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY. HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH 90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK. KONOP && .AVIATION... VFR WILL BE THE PREVAILING CONDITION THROUGH THE TAF PD WITH OCCASIONAL MVFR IN RAIN. A WMFT STRETCHED ACROSS CENTRAL KS WITH SHOWERS AND ISOLATED TSRA ALONG AND JUST SOUTH OF THE BOUNDARY. THIS BATCH OF SHOWERS WILL COME TO AN END THIS EVENING. TIME HEIGHT SECTIONS SHOW SOME LINGERING MID LEVEL MOISTURE SO A SOME CLOUDS WILL LINGER OVERNIGHT. DEPENDING ON HOW MUCH CLOUD COVER THERE IS AROUND SUNRISE THERE IS SOME POTENTIAL FOR A FEW HOURS OF FOG AS BUFKIT LLVL SPECIFIC HUMIDITIES INCREASE. WIND MAY BE TOO STRONG FOR FOG FORMATION SO WILL LEAVE IT OUT OF THE TAFS FOR NOW. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT JUN 20 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 20, 4:31 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT SAT JUN 20 2009 KSZ037-054-202200- LYON-MORRIS- 431 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES... THROUGH 500 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHEAST MORRIS AND NORTHWEST LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS DUNLAP...BUSHONG AND ALLEN. STAY ALERT TO THE WEATHER IN CASE A WARNING NEEDS TO BE ISSUED.
Special weather statement, Jun 20, 5:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CDT SAT JUN 20 2009 KSZ055-058-202330- COFFEY-OSAGE- 554 PM CDT SAT JUN 20 2009 ...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:18 PM CDT | Areal Flood Advisory | TOP | Lyon | 43 min |
| Jun 20, 6:45 PM CDT | Tornado Warning | TOP | Franklin | 45 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.